Indiana, 2009

Hail in Indiana, April 2, 2009

April 2, 2009 · NWS PAH · 2 events in 2 counties and zones

Numerous thunderstorms developed during the afternoon from western Kentucky into southwest Indiana in advance of a lead 500 mb shortwave trough ejecting northeast from the Lower Mississippi Valley. A surface front was located near the Ohio River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous thunderstorms developed during the afternoon from western Kentucky into southwest Indiana in advance of a lead 500 mb shortwave trough ejecting northeast from the Lower Mississippi Valley. A surface front was located near the Ohio River. Deep layer wind shear was favorable for supercells, while instability and moisture were sufficient for a tornado or two.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 2, 2:25 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 2, 2:25 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
325 PM CDT THU APR 2 2009

.DISCUSSION...
ACTIVE SPRING WEATHER PATTERN CONTINUES THE REST OF THIS WEEK AND
INTO THE WEEKEND...WITH TWO MAJOR SYSTEMS TO DEAL WITH...THE FIRST
ONE THIS AFTERNOON INTO THIS EVENING...AND THE NEXT LATE THIS
WEEKEND AND  EARLY NEXT WEEK.

WILL NEED TO BE AS BRIEF AS POSSIBLE DUE TO ONGOING WEATHER
SITUATION. CURRENTLY LOOKING AT SEVERE STORM/ISOLATED TORNADO RISK
TO CONTINUE LATE AFTERNOON INTO THE EARLY EVENING IN AREAS OF
WESTERN KY...SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA. SURFACE LOW
WILL TRACK RIGHT UP ALONG THE OHIO RIVER VALLEY EARLY TONIGHT...WITH
MOST OF THE SEVERE STORM RISK NEAR ALONG AND SOUTH OF ITS TRACK. THE
BEST CHANCES OF ISOLATED TORNADOES WILL BE OVER THE PENNYRILE REGION
OF WESTERN KY...WHERE THE BEST COMBINATION OF SURFACE BASED
INSTABILITY AND SHEAR WILL DEVELOP...ESP BETWEEN 3 PM AND 7 PM.
AFTER SUNSET...INSTABILITIES FALL OFF RATHER QUICKLY...SO THE SEVERE
THREAT SHOULD DIMINISH. WILL ALSO NEED TO MONITOR FOR FLOODING...AS
CURRENT RADAR EST ARE OVER AN INCH AN HOUR IN THE HEAVIER PRECIP.

WINDS WILL WHIP UP ON THE BACK SIDE OF THE SFC LOW LATER THIS
EVENING INTO THE OVERNIGHT. MAY BRIEFLY REACH CLOSE TO WIND ADVISORY
CRITERIA...WITH SOME NW WIND GUSTS IN THE 35 TO 45 MPH RANGE.
HOWEVER...SHOULD LAST ONLY 2-4 HOURS...SO WILL NOT ISSUE HEADLINES
AT THIS TIME.

AFTER A PLEASANT COUPLE OF DAYS FRI...AND ESP SAT...ANOTHER SYSTEM
GETS ITS ACT TOGETHER IN THE CENTRAL PLAINS AND WILL LIKELY AFFECT
MUCH OF THE REGION ON SUNDAY. THE GFS SEEMS TO BE THE FASTEST AND
THE ECMWF THE SLOWEST WITH THE PASSAGE OF THE FRONT. BUT FRONTAL
PASSAGE SHOULD BE SOMETIME ON SUNDAY...BRINGING A GOOD CHANCE OF
SHOWERS AND SCATTERED STORMS. THE ASSOCIATED MID LEVEL LOW WILL
SWING IN BEHIND THE FRONT AND ACT TO KEEP CLOUDS AND A CHANCE FOR
SHOWERS IN THE FORECAST. AS PREVIOUS SHIFT MENTIONED...A SECONDARY
MID LEVEL LOW WILL SWING IN BEHIND THE PREVIOUS SYSTEM AND BRING A
SHOT OF BLUSTERY CANADIAN AIR WITH IT...AND ALSO SERVE TO KEEP SKIES
CLOUDY MONDAY...WITH SHOWERS AND MAYBE EVEN A SNOW SHOWERS IF THE
LOWER BOUNDARY LAYER CAN COOL ENOUGH. WOULD NOT BE TOO SURPRISED TO
SEE TEMPS STAY IN THE UPPER 30S AND LOWER 40S ALL DAY MONDAY...AS
FIERCE COLD AIR ADVECTION RESULTS IN 850 MB TEMPS PLUMMETING TO -9
TO -10 DEG C DURING THE DAY. CLOUDS NOW EXPECTED TO STAY IN MOST
AREAS EAST OF THE MS RIVER ON TUE...SO WILL KEEP TEMPS IN THE 40S
THOSE AREAS ONCE AGAIN. WILL UNDERCUT MEX MOS TEMPS SOME 10 DEGREES
OR SO AS IT HAS WAY TOO
MUCH SPRINGTIME CLIMO BUILT IN THAT FAR OUT. THIS PATTERN SHOULD
RESULT IN MAX TEMPS 20 TO 25 DEGREES BELOW NORMAL FOR THIS TIME OF
YEAR.

&&

.AVIATION...
LARGE SHIELD OF RAIN AND THUNDERSTORMS WILL OVERSPREAD ALL TAF SITES
THIS AFTERNOON. PERSISTENT AND LOCALLY HEAVY RAIN WILL EVENTUALLY
SATURATE THE LOWER LEVELS...MEANING IFR CEILINGS SHOULD BECOME
PREVALENT EARLY THIS EVENING. AS A RATHER STRONG SURFACE LOW PASSES
JUST SOUTHEAST OF THE TAF SITES THIS EVENING...WINDS WILL BACK FROM
SOUTHEAST TO NORTH. A BRIEF PERIOD OF STRONG GUSTS FROM 30 TO 40
KNOTS IS POSSIBLE AROUND 06Z...OTHERWISE GENERALLY 15 TO 25 KNOTS
THROUGH THE NIGHT. GRADUAL CLEARING WILL BEGIN FRIDAY MORNING AS
NORTHWEST WINDS BRING DRIER AIR.

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...MEFFERT
AVIATION...MY
Hazardous weather outlook, Apr 2, 3:37 AM CST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
437 AM CDT THU APR 2 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
437 AM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
REGION FOR TODAY AND TONIGHT. LARGE HAIL...DAMAGING WINDS AND MAYBE AN
ISOLATED TORNADO ARE POSSIBLE. HEAVY RAIN WILL ALSO BE A HAZARD.
ONE TO TWO INCHES OF RAIN ARE POSSIBLE ACROSS PORTIONS OF THE
AREA.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN PORTIONS OF
THE REGION LATE THIS MORNING...IN ASSOCIATION WITH A DEEP LOW
PRESSURE SYSTEM MOVING TOWARD THE AREA. DURING THE AFTERNOON AND
EVENING HOURS...AS THE LOW TRACKS INTO OUR AREA...WIDESPREAD
SHOWERS AND THUNDERSTORMS WILL OCCUR. SOME OF THESE STORMS HAVE
THE POSSIBILITY OF BECOMING STRONG TO SEVERE. THE BEST CHANCES FOR
SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH OF THE OHIO
RIVER...AND ESPECIALLY NEAR THE KENTUCKY...TENNESSEE BORDERS.
STORM MOTION WILL BE NORTH TO NORTHEAST AT 40 TO 50 MPH.

BY THIS EVENING AND INTO TONIGHT...THE LOW WILL BEGIN MOVING EAST
OUT OF THE AREA. ON THE BACKSIDE OF THIS LOW...NORTHWEST WINDS WILL
BEGIN TO INCREASE TO 20 TO 25 MPH...WITH GUSTS UP TO 40 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON SATURDAY NIGHT AND
INTO SUNDAY...AS A NEW SURFACE LOW PRESSURE SYSTEM AFFECTS OUR
REGION. AT THIS TIME...NO WIDESPREAD SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT...ESPECIALLY
IN WEST KENTUCKY.

In the hours before

Local storm report, Apr 2, 3:04 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
404 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             GREENVILLE              37.21N 87.18W
04/02/2009  E1.00 INCH       MUHLENBERG         KY   EMERGENCY MNGR

&&

JAYSONW
Local storm report, Apr 2, 3:05 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
405 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             CENTRAL CITY            37.30N 87.13W
04/02/2009  E0.88 INCH       MUHLENBERG         KY   TRAINED SPOTTER

&&

JAYSONW
Local storm report, Apr 2, 3:11 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
411 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             GREENVILLE              37.21N 87.18W
04/02/2009  E1.00 INCH       MUHLENBERG         KY   TRAINED SPOTTER

&&

JAYSONW
Local storm report, Apr 2, 3:23 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
423 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     FLASH FLOOD      NEW BURNSIDE            37.58N 88.77W
04/02/2009                   JOHNSON            IL   LAW ENFORCEMENT

            WATER HAS COVERED THE ROAD IN NEW BURNSIDE

&&

JAYSONW
Local storm report, Apr 2, 3:54 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
454 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HEAVY RAIN       CARMI                   38.09N 88.17W
04/02/2009  M1.22 INCH       WHITE              IL   CO-OP OBSERVER

            INDICATED YARD WAS FLOODING

&&

JAYSONW
Local storm report, Apr 2, 3:56 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
456 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             1 SW THOMPSONVILLE      37.90N 88.77W
04/02/2009  E1.00 INCH       FRANKLIN           IL   BROADCAST MEDIA

            COVERED GROUND

&&

JAYSONW

The radar

The Evansville,IN radar (KVWX), 44 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Warrick

When
April 2, 3:57 PM CST
Where
Warrick County, Newburgh
Reported by
Trained Spotter
Coordinates
37.950, -87.420

Hail, Spencer

When
April 2, 4:01 PM CST
Where
Spencer County, Rockport
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.880, -87.050

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159802, 159854.